On multidimensional Diophantine approximation of algebraic numbers

A. Pethő, Michael E. Pohst, Csanád Bertók

Research output: Contribution to journalArticle

2 Citations (Scopus)

Abstract

In this article we develop algorithms for solving the dual problems of approximating linear forms and of simultaneous approximation in number fields F. Using earlier ideas for computing independent units by Buchmann, Pethő and later Pohst we construct sequences of suitable modules in F and special elements β contained in them. The most important ingredient in our methods is the application of the LLL-reduction procedure to the bases of those modules. For LLL-reduced bases we derive improved bounds on the sizes of the basis elements. From those bounds it is quite straightforward to show that the sequence of coefficient vectors (x1,...,xn) of the presentation of β in the module basis becomes periodic. We can show that the approximations which we obtain are close to being optimal. Moreover, it is periodic on bases of real number fields. Thus our algorithm can be considered as a generalization, within the framework of number fields, of the continued fraction algorithm.

Original languageEnglish
Pages (from-to)422-448
Number of pages27
JournalJournal of Number Theory
Volume171
DOIs
Publication statusPublished - Feb 1 2017

Fingerprint

Diophantine Approximation
Algebraic number
Number field
Module
Simultaneous Approximation
Linear Forms
Dual Problem
Continued fraction
Unit
Computing
Coefficient
Approximation

Keywords

  • Continued fractions
  • Diophantine approximation
  • Jacobi–Perron algorithm
  • LLL-algorithm

ASJC Scopus subject areas

  • Algebra and Number Theory

Cite this

On multidimensional Diophantine approximation of algebraic numbers. / Pethő, A.; Pohst, Michael E.; Bertók, Csanád.

In: Journal of Number Theory, Vol. 171, 01.02.2017, p. 422-448.

Research output: Contribution to journalArticle

Pethő, A. ; Pohst, Michael E. ; Bertók, Csanád. / On multidimensional Diophantine approximation of algebraic numbers. In: Journal of Number Theory. 2017 ; Vol. 171. pp. 422-448.
@article{773cf94d80f54b1cb555652b090f8479,
title = "On multidimensional Diophantine approximation of algebraic numbers",
abstract = "In this article we develop algorithms for solving the dual problems of approximating linear forms and of simultaneous approximation in number fields F. Using earlier ideas for computing independent units by Buchmann, Pethő and later Pohst we construct sequences of suitable modules in F and special elements β contained in them. The most important ingredient in our methods is the application of the LLL-reduction procedure to the bases of those modules. For LLL-reduced bases we derive improved bounds on the sizes of the basis elements. From those bounds it is quite straightforward to show that the sequence of coefficient vectors (x1,...,xn) of the presentation of β in the module basis becomes periodic. We can show that the approximations which we obtain are close to being optimal. Moreover, it is periodic on bases of real number fields. Thus our algorithm can be considered as a generalization, within the framework of number fields, of the continued fraction algorithm.",
keywords = "Continued fractions, Diophantine approximation, Jacobi–Perron algorithm, LLL-algorithm",
author = "A. Pethő and Pohst, {Michael E.} and Csan{\'a}d Bert{\'o}k",
year = "2017",
month = "2",
day = "1",
doi = "10.1016/j.jnt.2016.07.002",
language = "English",
volume = "171",
pages = "422--448",
journal = "Journal of Number Theory",
issn = "0022-314X",
publisher = "Academic Press Inc.",

}

TY - JOUR

T1 - On multidimensional Diophantine approximation of algebraic numbers

AU - Pethő, A.

AU - Pohst, Michael E.

AU - Bertók, Csanád

PY - 2017/2/1

Y1 - 2017/2/1

N2 - In this article we develop algorithms for solving the dual problems of approximating linear forms and of simultaneous approximation in number fields F. Using earlier ideas for computing independent units by Buchmann, Pethő and later Pohst we construct sequences of suitable modules in F and special elements β contained in them. The most important ingredient in our methods is the application of the LLL-reduction procedure to the bases of those modules. For LLL-reduced bases we derive improved bounds on the sizes of the basis elements. From those bounds it is quite straightforward to show that the sequence of coefficient vectors (x1,...,xn) of the presentation of β in the module basis becomes periodic. We can show that the approximations which we obtain are close to being optimal. Moreover, it is periodic on bases of real number fields. Thus our algorithm can be considered as a generalization, within the framework of number fields, of the continued fraction algorithm.

AB - In this article we develop algorithms for solving the dual problems of approximating linear forms and of simultaneous approximation in number fields F. Using earlier ideas for computing independent units by Buchmann, Pethő and later Pohst we construct sequences of suitable modules in F and special elements β contained in them. The most important ingredient in our methods is the application of the LLL-reduction procedure to the bases of those modules. For LLL-reduced bases we derive improved bounds on the sizes of the basis elements. From those bounds it is quite straightforward to show that the sequence of coefficient vectors (x1,...,xn) of the presentation of β in the module basis becomes periodic. We can show that the approximations which we obtain are close to being optimal. Moreover, it is periodic on bases of real number fields. Thus our algorithm can be considered as a generalization, within the framework of number fields, of the continued fraction algorithm.

KW - Continued fractions

KW - Diophantine approximation

KW - Jacobi–Perron algorithm

KW - LLL-algorithm

UR - http://www.scopus.com/inward/record.url?scp=84990866189&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=84990866189&partnerID=8YFLogxK

U2 - 10.1016/j.jnt.2016.07.002

DO - 10.1016/j.jnt.2016.07.002

M3 - Article

VL - 171

SP - 422

EP - 448

JO - Journal of Number Theory

JF - Journal of Number Theory

SN - 0022-314X

ER -